This 52-year-old woman presented with a fairly aggressive urticaria that did not respond well to normal treatments. There was no obvious cause. Initially she was treated with non-sedating antihistamines. This was only partly effective and she subsequently required oral steroids. The urticaria recurred whenever she stopped the steroids, and this led to her developing cushingoid features. She was then tried on ciclosporin, but the urticaria recurred on stopping treatment. She was eventually started with methotrexate, and continues this medication at present.
This woman was stung by a wasp. Although the local reaction was quite bad, there was no sign of a more serious generalised reaction and her respiratory system was not compromised. More serious cases would need to be treated with adrenaline auto-injectors and the patient might be referred for desensitisation.
This image shows a 12-year-old boy who presented with cheiropompholyx, a form of eczema. It appears as a vesicular itchy rash on the palms and soles. The cause is not always clear, as in this case. Treatment involves strong topical steroids as milder alternatives, such as hydrocortisone, are usually ineffective. This condition more often appears in adults.
This is an allergic reaction to buprenorphine patches prescribed to this 58-year-old male for severe osteoarthritis, while awaiting surgical resolution to his problems. Although not common, reactions to these patches can occur and are due to the adhesive used to hold the patch in place on the skin. Clearly different analgesia is subsequently required. A mild topical corticosteroid calmed the irritation.
This 71-year-old man presented with widespread eczema. The rash covered a large part of his body, as well as his limbs and head. He had a history of atopy but had never had a widespread presentation like this. No obvious trigger could be found in his history, and he was referred for specialist assessment. Patch testing was also negative. Oral steroids were used to get the skin under control, alongside emollients and antihistamines.
This man had intense irritation of his legs. He had a history of atopic eczema in childhood, but his symptoms had been quiescent for years. The trigger was unknown but the damage caused demonstrates the importance of trying to control the 'itch-scratch' cycle in eczema patients.
This woman developed a swelling of her neck. She also had some internal swelling. Her airway was not seriously compromised on this occasion, but this was the first time she had a reaction like this, so she was referred for investigation and diagnosed with with angioneurotic oedema. She was provided with oral steroids, antihistamines (H1 and H2 types) and adrenaline.
This young man developed a classic nickel allergy from his new jeans. No other areas were affected, making it relatively easy to manage. The nickel was in the stud fasteners of his jeans.
A change of jeans and a topical steroid was effective in the short term, but the allergy is likely to persist. Nickel allergy is a common form of contact dermatitis, affecting as many as 20 per cent of women.
- Contributed by Dr Philip Marazzi, a GP in East Horsley, Surrey